Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 090, 25 pages      arXiv:1601.07194
Contribution to the Special Issue on Orthogonal Polynomials, Special Functions and Applications

Multivariate Orthogonal Polynomials and Modified Moment Functionals

Antonia M. Delgado, Lidia Fernández, Teresa E. Pérez and Miguel A. Piñar
IEMath - Math Institute and Department of Applied Mathematics, University of Granada, 18071, Granada, Spain

Received January 28, 2016, in final form September 05, 2016; Published online September 10, 2016

Multivariate orthogonal polynomials can be introduced by using a moment functional defined on the linear space of polynomials in several variables with real coefficients. We study the so-called Uvarov and Christoffel modifications obtained by adding to the moment functional a finite set of mass points, or by multiplying it times a polynomial of total degree 2, respectively. Orthogonal polynomials associated with modified moment functionals will be studied, as well as the impact of the modification in useful properties of the orthogonal polynomials. Finally, some illustrative examples will be given.

Key words: multivariate orthogonal polynomials; moment functionals; Christoffel modification; Uvarov modification; ball polynomials.

pdf (466 kb)   tex (30 kb)


  1. Abramowitz M., Stegun I.A., Handbook of mathematical functions, with formulas, graphs, and mathematical tables, Dover Publications, New York, 1972.
  2. Alfaro M., Peña A., Pérez T.E., Rezola M.L., On linearly related orthogonal polynomials in several variables, Numer. Algorithms 66 (2014), 525-553, arXiv:1307.5999.
  3. Ariznabarreta G., Mañas M., Multivariate orthogonal polynomial and integrable systems, Adv. Math. 302 (2016), 628-739, arXiv:1409.0570.
  4. Ariznabarreta G., Mañas M., Darboux transformations for multivariate orthogonal polynomials, arXiv:1503.04786.
  5. Ariznabarreta G., Mañas M., Linear spectral transformations for multivariate orthogonal polynomials and multispectral Toda hierarchies, arXiv:1511.09129.
  6. Berens H., Schmid H.J., Xu Y., Multivariate Gaussian cubature formulae, Arch. Math. (Basel) 64 (1995), 26-32.
  7. Bueno M.I., Marcellán F., Darboux transformation and perturbation of linear functionals, Linear Algebra Appl. 384 (2004), 215-242.
  8. Chihara T.S., An introduction to orthogonal polynomials, Mathematics and its Applications, Vol. 13, Gordon and Breach Science Publishers, New York - London - Paris, 1978.
  9. Christoffel E.B., Über die Gauß ische Quadratur und eine Verallgemeinerung derselben, J. Reine Angew. Math. 55 (1858), 61-82.
  10. Delgado A.M., Fernández L., Pérez T.E., Piñar M.A., On the Uvarov modification of two variable orthogonal polynomials on the disk, Complex Anal. Oper. Theory 6 (2012), 665-676.
  11. Delgado A.M., Fernández L., Pérez T.E., Piñar M.A., Xu Y., Orthogonal polynomials in several variables for measures with mass points, Numer. Algorithms 55 (2010), 245-264, arXiv:0911.2818.
  12. Dunkl C.F., Xu Y., Orthogonal polynomials of several variables, Encyclopedia of Mathematics and its Applications, Vol. 155, 2nd ed., Cambridge University Press, Cambridge, 2014.
  13. Fernández L., Pérez T.E., Piñar M.A., Xu Y., Krall-type orthogonal polynomials in several variables, J. Comput. Appl. Math. 233 (2010), 1519-1524, arXiv:0801.0065.
  14. Golub G.H., Van Loan C.F., Matrix computations, 3rd ed., Johns Hopkins Studies in the Mathematical Sciences, Johns Hopkins University Press, Baltimore, MD, 1996.
  15. Horn R.A., Johnson C.R., Matrix analysis, Cambridge University Press, Cambridge, 1985.
  16. Krall A.M., Orthogonal polynomials satisfying fourth order differential equations, Proc. Roy. Soc. Edinburgh Sect. A 87 (1981), 271-288.
  17. Krall H.L., Frink O., A new class of orthogonal polynomials: The Bessel polynomials, Trans. Amer. Math. Soc. 65 (1949), 100-115.
  18. Krall H.L., Sheffer I.M., Orthogonal polynomials in two variables, Ann. Mat. Pura Appl. (4) 76 (1967), 325-376.
  19. Kwon K.H., Lee J.K., Littlejohn L.L., Orthogonal polynomial eigenfunctions of second-order partial differential equations, Trans. Amer. Math. Soc. 353 (2001), 3629-3647.
  20. Maroni P., Sur quelques espaces de distributions qui sont des formes linéaires sur l'espace vectoriel des polynômes, in Orthogonal Polynomials and Applications (Bar-le-Duc, 1984), Lecture Notes in Math., Vol. 1171, Springer, Berlin, 1985, 184-194.
  21. Maroni P., Le calcul des formes linéaires et les polynômes orthogonaux semi-classiques, in Orthogonal Polynomials and their Applications (Segovia, 1986), Lecture Notes in Math., Vol. 1329, Springer, Berlin, 1988, 279-290.
  22. Maroni P., Une théorie algébrique des polynômes orthogonaux. Application aux polynômes orthogonaux semi-classiques, in Orthogonal Polynomials and their Applications (Erice, 1990), IMACS Ann. Comput. Appl. Math., Vol. 9, Baltzer, Basel, 1991, 95-130.
  23. Martínez C., Piñar M.A., Orthogonal polynomials on the unit ball and fourth-order partial differential equations, SIGMA 12 (2016), 020, 11 pages, arXiv:1511.07056.
  24. Mysovskikh I.P., Interpolation cubature formulas, Nauka, Moscow, 1981.
  25. Schmid H.J., Xu Y., On bivariate Gaussian cubature formulae, Proc. Amer. Math. Soc. 122 (1994), 833-841.
  26. Szegő G., Orthogonal polynomials, American Mathematical Society, Colloquium Publications, Vol. 23, 4th ed., Amer. Math. Soc., Providence, R.I., 1975.
  27. Uvarov V.B., The connection between systems of polynomials that are orthogonal with respect to different distribution functions, USSR Comput. Math. Math. Phys. 9 (1969), no. 6, 25-36.
  28. Xu Y., Gaussian cubature and bivariate polynomial interpolation, Math. Comp. 59 (1992), 547-555.
  29. Xu Y., On zeros of multivariate quasi-orthogonal polynomials and Gaussian cubature formulae, SIAM J. Math. Anal. 25 (1994), 991-1001.
  30. Xu Y., Asymptotics for orthogonal polynomials and Christoffel functions on a ball, Methods Appl. Anal. 3 (1996), 257-272.
  31. Zhedanov A., Rational spectral transformations and orthogonal polynomials, J. Comput. Appl. Math. 85 (1997), 67-86.
  32. Zhedanov A., A method of constructing Krall's polynomials, J. Comput. Appl. Math. 107 (1999), 1-20.

Previous article  Next article   Contents of Volume 12 (2016)